Alert archive / New Mexico / Wind Advisories in 2017

Wind Advisory 38, NWS Albuquerque, NM

September 22, 2017

NWS Albuquerque, NM issued this wind advisory at Sep 22, 2017, 3:52 AM MDT. It took effect at Sep 22, 2017, 12:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 22, 2017, 3:52 AM MDT (09:52 UTC)
In effect from
Sep 22, 2017, 12:00 PM MDT
Expired
Sep 22, 2017, 6:00 PM MDT
In force
6 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

138 
WWUS75 KABQ 220952
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
352 AM MDT Fri Sep 22 2017

NMZ512>516-527>529-221800-
/O.NEW.KABQ.WI.Y.0038.170922T1800Z-170923T0000Z/
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Raton Ridge/Johnson Mesa-Far Northeast Highlands-
Northeast Highlands-
352 AM MDT Fri Sep 22 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from noon today to 6 PM MDT this
evening. 

* LOCATION...The Sangre de Cristo Mountains, Raton Ridge, nearby 
  highlands, and the upper Rio Grande Valley.

* WINDS...Southwest 25 to 35 mph with gusts to 45 mph.

* TIMING...Winds will gradually increase through noon then peak
  between 2 pm and 5 pm before tapering off around sunset.

* VISIBILITY...No significant restrictions expected.

* LOCAL IMPACTS...Strong cross winds will impact travel for large
  and high profile vehicles. Light weight objects may be tossed 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

Guyer
1 follow-up statement
607 
WWUS75 KABQ 221805
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1205 PM MDT Fri Sep 22 2017

NMZ512>516-527>529-230000-
/O.CON.KABQ.WI.Y.0038.000000T0000Z-170923T0000Z/
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Raton Ridge/Johnson Mesa-Far Northeast Highlands-
Northeast Highlands-
1205 PM MDT Fri Sep 22 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* LOCATION...The Sangre de Cristo Mountains, Raton Ridge, nearby 
  highlands, and the upper Rio Grande Valley. 

* WINDS...Southwest 25 to 35 mph with gusts to 45 mph.

* TIMING...Winds will peak between 2 pm and 5 pm before tapering 
  off around sunset. 

* VISIBILITY...No significant restrictions expected.

* LOCAL IMPACTS...Strong cross winds will impact travel for 
  large and high profile vehicles. Light weight objects may be 
  tossed around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

40

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Sep 22, 3:38 AM MDT, 14 minutes earlier.

Area forecast discussion, Sep 22, 3:38 AM MDT, 14 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
338 AM MDT Fri Sep 22 2017

...STRONG WINDS TODAY, THEN A RISK OF FLASH FLOODING ACROSS THE EAST
SATURDAY AND SATURDAY NIGHT...

.SYNOPSIS...
A broad upper level low pressure system over the Great Basin will
cause temperatures to begin to trend downward today and southwest
winds to strengthen, with the strongest gusts near 50 mph across
north central and northeast areas. The low will also steer a deep
stream of moisture north and northeastward mainly over the eastern
plains this weekend as the low shifts slowly eastward over the
central Rockies. Showers and thunderstorms that start over the
northwest mountains and eastern plains today will become more
widespread tonight through Saturday, before lingering east of the
central mountain chain Sunday and Monday. Heavy rainfall is expected
across the eastern plains today through Sunday evening, where 1 to 3
inch rainfall totals will be common with locally higher measurements
potentially over 4 inches across east central and northeast areas.
This could lead to flash flooding with the greatest risk on Saturday
and Saturday night. A few strong-to-severe thunderstorms will also
be possible across the eastern plains each afternoon and night today
through Sunday. A moist back door cold front early next week will
cause precipitation to become more widespread by Tuesday, though
probably less intense, while keeping temperatures cool.

&&

.DISCUSSION...
Will issue a Wind Advisory around the Sangre de Cristo Mountains and
Northeast Highlands today as a speed max in the jet stream crosses.
Wind gusts could also briefly touch criteria over central and
southwest areas this afternoon. Winds aloft will weaken some on
Saturday, but breezy conditions will redevelop.

The aforementioned upper level low will draw a moist south and
southeasterly low level return flow over eastern NM today into
Sunday, creating a favorable shear profile for a 3-day stretch of
strong-to-severe storms. Some of the greatest instability is
expected today across the east, where there is a marginal risk of
severe thunderstorms, then again Sunday closer to the TX border. Soil
moisture graphics indicate rain that breaks out today across the
east, then intensifies there tonight, will be falling on some fairly
dry soil. However, heavy rain tonight will set the stage for a risk
of flash flooding on Saturday as rainfall continues to intensify and
become more widespread over the eastern plains. Meanwhile, an upper
level dry slot will gradually progress into western then central
parts of the forecast area as the upper low moves slowly
northeastward from UT to WY Saturday through Monday. The dry air
will result in lighter rain from western storms, and it may make
enough progress over the plains to limit Sunday's severe storm/heavy
rain threat to our eastern-most counties.

Monday and Monday night the upper level low pressure system will pick
up speed as it exits northeastward from the central Rockies into the
upper Great Plains. In it's wake the GFS and ECMWF depict a long
wave trough that will linger over the western US, and a gusty back
door cold front that will push southwestward through NM's eastern
plains. The front is expected to deliver enough moisture to keep
showers and thunderstorms going mainly from the central mountain
chain eastward Monday and Monday night. A gusty east canyon wind
will probably develop in the Rio Grande Valley early Tuesday morning
as the front and associated moisture push into central and western
NM. This should cause showers and thunderstorms to favor the area
from the continental divide to the central mountain chain on Tuesday,
except for smaller probabilities in the notorious east wind rain
shadow over parts of the middle Rio Grande valley.

Both GFS and the ECMWF depict another upper level low pressure system
developing somewhere from the Four Corners to Las Vegas, NV,Tuesday
night and Wednesday, and they differ on its track once it develops.
The new low should keep showers and storms active across the forecast
area and the weather cool through mid week, but there is a lot of
uncertainty in favored locations and timing of the best precip due to
model differences.

44

&&

.FIRE WEATHER...
An upper level low organizing over the Great Basin is advecting
significant moisture northward into eastern NM and western TX this
morning. Meanwhile, only modest moisture increases are moving into
central and western NM. Stronger winds aloft ahead of the upper wave
will mix down across the entire state today and deliver the most
widespread windy conditions in roughly 3 months. Wind advisories
will be issued for the Sangre de Cristo Mts and adjacent lowlands.
Despite the stronger winds and drier air over central and western
NM, cooler temperature trends will mitigate critical RH values.

Showers and storms will break out over eastern NM late today and
continue through tonight and Saturday. Widespread moderate to
potentially heavy precip is possible east of the central mt chain,
especially along and east of the Pecos Valley. Max temperatures will
trend much cooler all areas Saturday. South to southwest winds will
still remain stout over the area but just in the breezy category.

The base of the upper level wave will slide north of NM on Sunday.
This will drive a deep layer dry slot into central and western NM
for Sunday and Monday. Winds will remain in the breezy category with
the passage of the upper wave and humidities will hover near the
critical range along and west of the Rio Grande Valley. Overnight
low temps will be the coolest so far this season with the drier air
in place beneath a departing upper wave. Low level moisture will
attempt to hang on across eastern NM Sunday and become recharged
Monday as a back door front sags into the region.

The overall pattern beyond Monday is still favoring unsettled and
cooler conditions however details are beginning to disagree moreso
than previous model runs. A secondary upper level wave is still
shown to develop somewhere over the Four Corners region Tuesday
and/or Wednesday. Meanwhile, a prolonged large scale easterly wind
shift develops behind another back door front within central and
eastern NM. Depending on how long the upper wave sticks around and
how much moisture remains in place will determine the overall extent
of wetting precip across the state through late week.

Guyer

&&

.AVIATION...
06Z TAF CYCLE
Quiet weather thru 17Z will give way to widespread windy conditions
this afternoon. The one exception this morning may be a brief window
of IFR low cigs at KROW around 11Z, however confidence was not high
enough to include a mention at this time. Expect southwest winds to
ramp up aft 17Z with many locales seeing gusts btwn 30 and 40kt.
Aviation weather warning criteria winds look likely at KABQ btwn 21Z
and 00Z. Eastern NM will experience the bulk of SHRA/TSRA impacts as
a sharp line of precip fires up aft 22Z from KROW to KTCC and KCAO.
Some of this activity may be strong to severe and SPC has highlighted
a marginal risk at this time. Winds will diminish very slowly across
central and western NM sites aft 01Z while SHRA/TSRA continue over
eastern NM the entire night.

Guyer

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  77  49  70  39 /  20  30  50  20
Dulce...........................  71  44  65  38 /  40  50  70  60
Cuba............................  74  50  69  41 /  20  30  60  50
Gallup..........................  74  44  69  35 /   5  10  30   5
El Morro........................  73  40  69  29 /   5  10  30   5
Grants..........................  77  45  72  34 /   5  10  30  10
Quemado.........................  74  49  69  40 /   5   0  20   0
Glenwood........................  81  54  78  45 /   5   5  30   0
Chama...........................  66  42  62  29 /  40  60  70  60
Los Alamos......................  76  55  67  50 /  10  30  50  50
Pecos...........................  77  52  69  48 /   5  40  60  60
Cerro/Questa....................  71  49  65  43 /  10  30  50  60
Red River.......................  63  43  56  39 /  20  30  60  60
Angel Fire......................  70  43  64  37 /  20  40  80  80
Taos............................  75  47  69  41 /  10  30  50  50
Mora............................  75  48  67  44 /  10  50  70  70
Espanola........................  82  56  76  51 /   5  20  40  40
Santa Fe........................  77  55  69  48 /   5  30  60  50
Santa Fe Airport................  80  54  73  47 /   5  20  50  40
Albuquerque Foothills...........  83  60  77  54 /   5  20  40  20
Albuquerque Heights.............  84  61  78  52 /   0  20  30  20
Albuquerque Valley..............  86  58  79  51 /   0  20  30  20
Albuquerque West Mesa...........  84  59  78  51 /   5  20  30  20
Los Lunas.......................  88  56  81  45 /   0  20  30  10
Rio Rancho......................  84  59  79  51 /   5  20  30  20
Socorro.........................  88  58  84  53 /   0  20  20   5
Sandia Park/Cedar Crest.........  79  51  72  46 /   5  20  50  30
Tijeras.........................  81  53  73  46 /   5  20  40  30
Moriarty/Estancia...............  81  50  75  45 /   5  20  40  30
Clines Corners..................  78  52  71  48 /  10  30  50  30
Gran Quivira....................  81  55  75  50 /   5  20  40  20
Carrizozo.......................  83  59  80  56 /  10  30  40  20
Ruidoso.........................  77  53  71  50 /  30  50  60  30
Capulin.........................  79  52  68  49 /  10  50  80  60
Raton...........................  81  51  67  48 /  10  50  70  50
Springer........................  83  52  69  50 /  10  50  60  50
Las Vegas.......................  78  51  67  48 /  10  50  70  60
Clayton.........................  84  58  70  55 /  40  60  80  70
Roy.............................  82  55  68  52 /  30  60  90  60
Conchas.........................  90  62  73  59 /  40  60  90  70
Santa Rosa......................  88  59  75  56 /  40  50  80  60
Tucumcari.......................  90  63  76  59 /  40  60  80  80
Clovis..........................  87  62  75  58 /  40  40  70  70
Portales........................  88  63  76  60 /  30  30  70  70
Fort Sumner.....................  90  62  76  59 /  40  60  90  80
Roswell.........................  93  65  82  62 /  40  50  80  60
Picacho.........................  87  60  78  57 /  30  50  80  50
Elk.............................  82  57  75  53 /  30  50  80  60

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 6 PM MDT this evening for the
following zones... NMZ512>516-527>529.

&&

44
Hazardous weather outlook, Sep 21, 4:28 AM MDT, 23 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
428 AM MDT Thu Sep 21 2017

NMZ501>540-221100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
428 AM MDT Thu Sep 21 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An upper level trough is forecast to stall west of New Mexico this
weekend steering a steady stream of moisture for showers and
thunderstorms north and northeastward across the eastern plains.
Friday afternoon through Sunday evening the potential exists for
strong-to-severe thunderstorms to develop east of the central
mountain chain where large hail, damaging winds and locally heavy
rain will be the main threats. Total rain accumulation of 1-3 inches
is expected, with locally higher amounts across east central and
northeast areas. In addition, strong south southwest winds are
expected Friday afternoon when gusts could reach 50 mph along and
east of the Sangre de Cristo Mountains near the Colorado border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required across portions of the eastern
plains Friday afternoon through Sunday evening.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 3:47 PM MDTSpecial Weather StatementABQCurry28 min
Sep 22, 4:17 PM MDTSpecial Weather StatementABQCurry28 min

Nearby

Wind Advisories in New Mexico, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.